New York, 2004High Wind in New York, December 23, 2004
December 23, 2004 · NWS ALY · 1 event in 1 county or zone
On the evening of December 23rd, a strong cold front worked across eastern New York and adjacent Western New England. A line of showers associated with this front produced a brief period of strong winds and heavy rain that impacted portions of eastern New York.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of December 23rd, a strong cold front worked across eastern New York and adjacent Western New England. A line of showers associated with this front produced a brief period of strong winds and heavy rain that impacted portions of eastern New York. Widespread power outages were reported in Saratoga, Albany, and Rensselaer Counties, and minor flooding was reported in the cities of Mechanicville, Rensselaer and Schenectady. Storm related power outages across New York State exceeded 14,000 customers, and many outposts throughout the region reported rainfall totals of at least 1.5 inches, much of which fell in about an hour's time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 23, 4:30 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 23, 4:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EST THU DEC 23 2004
PRODUCTS COMING OUT SHORTLY. A LITTLE LATE...BUT NOT AS BAD AS
YESTERDAY.
.SYNOPSIS...A COLD FRONT WILL SWEEP ACROSS THE REGION EARLY THIS
EVENING. BEHIND THE FRONT IT WILL TURN COLDER AS ARCTIC AIR BEGINS
TO POUR BACK INTO THE REGION. IT WILL STAY QUITE COLD RIGHT THROUGH
THE HOLIDAY WEEKEND. ANOTHER SECONDARY WEAKER ARCTIC FRONTAL
BOUNDARY MIGHT BRING A TOUCH OF SNOW CHRISTMAS EVE, MAINLY NORTH AND
WEST OF ALBANY. OTHERWISE IT WILL BE DRY FOR MOST AREAS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE COLD FRONT IS
MOVING A LITTLE FASTER THAN PREVIOUSLY ADVERTISED AND SHOULD CLEAR
ALBANY BY 23Z. THE 18Z ETA SEEMS TO HAVE IT PEGGED PRETTY WELL. THE
AIR DOES NOT COLD ESPECIALLY FAST INITIALLY BEHIND THE FRONT...BUT
THEN...AS A SECONDARY TROUGH MOVES THROUGH LATER TONIGHT THE TRUE
ARCTIC AIR (MODIFIED) WILL COME IN. RADARS SHOW VERY THIN LINE OF
HEAVIER RAIN...BUT NO THUNDER...AS THE FEATURE WILL MOVE THROUGH.
SO FAR...THE ONLY CONFIRMATION OF HIGH WIND WAS AN OBSERVATION TAKEN
FROM GORE MOUNTAIN IN WARREN COUNTY...WHERE SUSTAINED WINDS HAD BEEN
BLOWING IN EXCESS OF 40 MPH. ALL THE WINDS APPEAR TO BE ON THE
ELEVATED TERRAIN AND WILL LIKELY STAY THAT WAY. NEVERTHELESS...WILL
STAY THE COURSE AND KEEP AND ORIGINAL HIGH WIND WARNING GOING UNTIL
IT EXPIRES AS FEW POWERFUL GUSTS COULD TRANSLATE INTO THE VALLEY
RIGHT ALONG THE FRONT. WENT PRETTY CLOSE TO MAV GUIDANCE FOR LOWS.
A SEASONABLY COLD DAY ON TAP FOR XMAS EVE. THE WNW FLOW OVER THE
LAKES WILL GET ENOUGH FOR SNOW...BUT THE SHEAR REMAINS HIGH...AND
THE SUBSIDENCE INVERSION IS LOW...SO WE THINK ANY LAKE EFFECT WILL
BE MINISCULE. WILL INCLUDE SLIGHT CHANCES TO OUR WEST ONLY ON
FRIDAY. WENT WITH MAV NOS.
XMAS EVE NIGHT...WITH THE WEAK SECONDARY ARCTIC BOUNDARY COMES OUR
LAST RAY OF HOPE OF SNOW FOR XMAS (AT LEAST FROM ALBANY AND POINTS
SOUTH AND EAST). THIS FRONT COULD CONVERGE LOW LEVEL MOISTURE AND
PERHAPS PRODUCE ENOUGH ASCENT TO PRODUCE A DUSTING TO AN INCH OF
SNOW. THE AIR WILL BE VERY COLD AND NOT PRONE TO HOLDING MOISTURE.
IT IS A SLIM CHANCE BUT A CHANCE NO LESS.
&&
.LONG TERM (SATURDAY THROUGH THURSDAY)...STILL LOOKS COLD AND DRY
FOR CHRISTMAS. NOT THE BRUTAL COLD WE HAVE ENDURED FROM THOSE PAST
LIKE 1980/83/80). THIS AIR MASS STILL DOES NOT LOOK AS NASTY AS THE
ONE TO START OFF THE WORKWEEK. HIGH PRESSURE SHOULD SETTLE IN AND
GIVE US A QUITE TIME WITH SLOOOW MODERATING TREND INTO THE WEEKEND
AND EARLY NEXT WEEK. OF COURSE...THERE ARE ALWAYS THE OL FLIES IN
THE OINTMENT. THE ETA INDICATES SOME SORT OF ADDITIONAL TROUGHING
ALONG THE GREAT LAKES THAT COULD PRODUCE SOME LIGHT SNOW ON LATE
SUNDAY...ESPECIALLY N AND W OF ALBANY. THE GFS AND CANADIAN GLOBAL
DO NOT SHOW THIS FEATURE...WHICH MIGHT MEAN THE ETA IS UP TO USUAL
OVER PARAMETERIZATION SCHEMES. FOR NOW...WILL GO WITH THE GFS...BUT
WILL STILL INTRODUCE A SLIGHT CHANCE OF SNOW SHOWERS N AND W OF
ALBANY FOR LATER SUNDAY.
THE TELECONNECTION REMAINS WHERE IT HAS MUCH OF THE WINTER THUS
FAR...+NAO AND NOW BACK TO -PNA...ALLOWING FOR A RIDGE TO POP UP IN
THE EAST...AT LEAST BRIEFLY. HOWEVER...ALL MODELS AT LEAST HINT OF
A BACK DOOR FRONT SLIDING THROUGH BY WEDNESDAY...WITH THE
CAN/EUROPEANS THE STRONGEST. FOR NOW...HAVE DECIDED TO STICK WITH
TAMER GFS GIVEN THE +NAO/-PNA REGIME. EITHER WAY...MONDAY THROUGH
WEDNESDAY LOOKS QUITE. BY THURSDAY...AS A WARM FRONT MOVES BACK
TOWARD US...THE THREAT OF PRECIPITATION INCREASES. MIGHT BE WARM
ENOUGH FOR MOSTLY RAIN ONCE MORE.
&&
.AVIATION...STILL LOOKING FOR LOW LEVEL WIND SHEAR UNTIL EARLY THIS
EVENING. AFTER THE FRONT SLIPS THROUGH...ANY LOW LEVEL TURBULENCE
WILL BECOME MORE MECHANICAL. WITH GUSTY WINDS...SHIFTING TO THE NW
UP TO AROUND 30 KTS OR BETTER...THERE COULD BE A LOT OF THAT. STILL
A SMALL CHANCE THAT SOME GUSTS COULD EXCEED 50 KTS WITH THE
FRONT...BUT ONLY ON AN ISOLATED BASIS AND VERY BRIEFLY THIS EVENING.
CONDITIONS WILL RAPIDLY IMPROVE BACK TO VFR LATER TONIGHT AS DRIER
AIR MOVES IN...AND WILL STAY THAT WAY THROUGH FRIDAY.
&&
.HYDROLOGY...THERE HAVE BEEN SOME RESPONSES TO SOME OF OUR CREEKS
DUE TO THE RAIN...BUT GENERALLY RAINFALL HAS BEEN A BIT LOWER THAN
ORIGINALLY THOUGHT. SOME 1-INCH PLUS VALUES OVER THE
CATSKILLS...WITH GENERALLY QUARTER TO HALF AN INCH ELSEWHERE. MIGHT
BE ANOTHER QUICK QUARTER INCH WITH THE FRONT...BUT THAT SHOULD BE
ABOUT IT AND IT LOOKS AS WE DODGE THE BULLET. AFTER THE FRONT
PASSES...IT TURNS COLDER AND DRIER THROUGH PERIOD FROM FRIDAY
THROUGH AT LEAST WEDNESDAY.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 240200-CTZ001
MA....HIGH WIND WARNING UNTIL 240200-MAZ001-025
NY...HIGH WIND WARNING UNTIL 232300-
NYZ032-033-038-041-042-047-051>053-058-059-061-063-064-082>084
HIGH WIND WARNING UNTIL 230200-NYZ054.
VT...HIGH WIND WARNING UNTIL 240200-VTZ013-014.
&&
SHORT TERM/LONG TERM...HWJIV
AVIATION...GG
Hazardous weather outlook, Dec 23, 7:00 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
700 AM EST THU DEC 23 2004
NYZ032-033-038-041-042-082>084-VTZ013-014-241200-
BENNINGTON VT-HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-SOUTHEAST WARREN NY-
SOUTHERN HERKIMER NY-SOUTHERN WASHINGTON NY-WESTERN WINDHAM VT-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ADIRONDACKS...UPPER
HUDSON VALLEY AND SOUTHERN GREEN MOUNTAINS.
.DAY ONE...TODAY...
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 10 AM. REFER TO WINTER
WEATHER MESSAGE FOR DETAILS.
A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON. REFER TO THE
HIGH WIND WARNING PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF ICE
ACCUMULATION THIS MORNING AND FORWARD WIND MEASUREMENTS OF 40 MPH OR
GREATER OR GUSTS OF 58 MPH OR GREATER AS WELL AS ANY REPORTS OF
DOWNED TREES...TREE LIMBS OR POWERLINES.
NYZ039-040-043-048>050-VTZ015-241200-
EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-MONTGOMERY NY-
NORTHERN WASHINGTON NY-SOUTHERN FULTON NY-SOUTHERN SARATOGA NY-
WESTERN SCHENECTADY NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK
VALLEY...NORTHERN WASHINGTON AND EASTERN WINDHAM COUNTIES.
.DAY ONE...TODAY
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 10 AM. REFER TO WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF ICE
ACCUMULATION.
CTZ001-MAZ001-025-NYZ047-051>054-058-059-061-063-064-241200-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN GREENE NY-
EASTERN RENSSELAER NY-EASTERN ULSTER NY-NORTHERN BERKSHIRE MA-
NORTHERN LITCHFIELD CT-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
WESTERN ALBANY NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN ULSTER NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN CATSKILLS...MUCH OF THE
MID HUDSON VALLEY INTO THE CAPITAL DISTRICT...LITCHFIELD HILLS AND
THE BERKSHIRES.
.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT. REFER TO THE HIGH WIND WARNING
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS...FORWARD WIND MEASUREMENTS OF 40 MPH OR GREATER OR
GUSTS OF 58 MPH OR GREATER AS WELL AS ANY REPORTS OF DOWNED
TREES...TREE LIMBS OR POWERLINES.
CTZ013-NYZ060-065-066-241200-
EASTERN DUTCHESS NY-SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...WESTERN COLUMBIA AND
SOUTHERN LITCHFIELD COUNTIES.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Dec 23, 12:32 PM EST, 5 hours 18 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1233PM THU DEC 23 2004
#2 0000002 000
CBSO WLSR APTS
05582 FILE 28 BROOME COUNTY 911 CENTER NY003013P DEC 23-04
TO NATIONAL WEATHER SERVICE
ROAD CONDITION REPORT FOR DATE: 12/23/04 TIME: 12- PM
COUNTY(S) AFFECTED: BROOME COUNTY TOWN OF SANFORD
HIGHWAY(S) AFFECTED: COUNTY ROUTE 249--AKA RIVER ROAD
1/2 MILE SOUTH OF THE INTERSECTION OF OQUAGUA LAKE ROAD
CONDITION(S): AS A RESULT OF EXTENSIVE RAIN AND FAILURE OF THE ROADWAY CAUSING
THE ROADWAY TO SLIDE INTO THE WEST BRANCH OF THE DELAWARE RIVER THE ROADWAY IS
CLOSED TO ALL TRAFFIC AND A STATE OF EMERGENCY EXISITS PROHIBITING TRAVEL OR
ACCESS TO THAT SECTION OF RIVER ROAD UNTIL FURTHER NOTICE
ANTICIPATED RETURN TO NORMAL CONDITION: / / TIME: - M
SUGGESTED ALTERNATE ROUTE(S): ACCESS FOR HOUSES 1-715 USE HALE EDDY ROAD TO
RIVER RD //HOUSES ABOVE 717 USE OQUAGUA LAKE ROAD TO RIVER ROAD
IT IS UNKNOWN WHEN CONDITIONS WILL RETURN TO NORMAL
AUTH ASWAD,MICHAEL DIRECTOR OF EMERGENCY SERVICES WROBLESKI 1228HRS
OPER - WROBLESKI,RICHARD M 1232
Local storm report, Dec 23, 3:16 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EST THU DEC 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HIGH SUST WINDS NORTH CREEK 43.70N 73.99W
12/23/2004 45 MPH WARREN NY PARK/FOREST SRVC
REPORTED AT GORE MOUNTAINTOP...3500 FEET
&&
OKEEFEHigh Wind, Western Rensselaer
- When
- December 23, 5:50 PM EST
- Where
- Western Rensselaer forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.711, -73.510 (the zone’s center; the record gives no point)
In the town of Schodack Center, power lines down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425923.